Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2014 Jun 3;2014. pii: bcr2013202518. doi: 10.1136/bcr-2013-202518.

Acute ischaemic colitis associated with oral phenylephrine decongestant use.

Author information

1
School of Medicine, University of Alabama, Birmingham, Alabama, USA.
2
Department of Internal Medicine, University of Alabama, Birmingham, Alabama, USA.
3
Department of Anesthesiology, University of Alabama, Birmingham, Alabama, USA.

Abstract

In this case, the authors have presented for the first time that ischaemic colitis may be associated with phenylephrine use. Since phenylephrine is the more common active ingredient in over-the-counter (OTC) cold medications, other presentations may follow this case. A MEDLINE search was performed for all case reports or case series of ischaemic colitis secondary to pseudoephedrine or phenylephrine use published between 1966 and 2013. The search resulted in four case reports and one case series describing patients with acute onset ischaemic colitis with exposure to pseudoephedrine immediately prior to onset. However, we found no case reports of ischaemic colitis associated with phenylephrine use. We present this case as an unexpected clinical outcome of phenylephrine, which has not been associated with ischaemic colitis in the literature. Also, this case serves as a reminder of the important clinical lesson to question all patients' use of OTC and prescribed medications.

PMID:
24895387
PMCID:
PMC4054474
DOI:
10.1136/bcr-2013-202518
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center